Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Topeka, KS

May 18, 20194 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 18, 2019, 10:44 PM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 10:44 PM CDT (03:44 UTC)
Expired
May 19, 2019, 2:45 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS53 KTOP 190344
FFWTOP
KSC027-041-061-161-190745-
/O.NEW.KTOP.FF.W.0009.190519T0344Z-190519T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1044 PM CDT Sat May 18 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Dickinson County in central Kansas...
  Western Geary County in east central Kansas...
  Southwestern Riley County in northeastern Kansas...
  Eastern Clay County in north central Kansas...

* Until 245 AM CDT.

* At 1043 PM CDT, Doppler radar indicated heavy rain across the
  warned area. Up to three inches of rain have already fallen. Flash
  flooding is already occurring.

* Some locations that will experience flooding include...
  Junction City, Abilene, Clay Center, Grandview Plaza, Chapman,
  Solomon, Wakefield, Riley, Enterprise, Milford, Leonardville, Hope,
  Woodbine, Green, Manchester, Carlton, Talmage, Milford Lake,
  Moonlight and Keats.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Interstate 70 between mile markers 267 and 299.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3907 9737 3948 9706 3927 9662 3861 9708
      3861 9737

$$

Baerg
2 follow-up statements
142 
WGUS73 KTOP 190526
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1226 AM CDT Sun May 19 2019

KSC027-041-061-161-190745-
/O.CON.KTOP.FF.W.0009.000000T0000Z-190519T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Geary-Riley-Clay-
1226 AM CDT Sun May 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
DICKINSON...WESTERN GEARY...SOUTHWESTERN RILEY AND EASTERN CLAY
COUNTIES...

At 1225 AM CDT, local law enforcement reported flash flooding in 
across portions of Dickinson county. Up to two inches of rain have 
already fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Junction City, Abilene, Clay Center, Grandview Plaza, Chapman,
Solomon, Wakefield, Riley, Enterprise, Milford, Leonardville, Hope,
Woodbine, Green, Manchester, Carlton, Talmage, Milford Lake,
Moonlight and Keats.

Additional rainfall amounts up to a half inch are possible in the 
warned area.

This includes Interstate 70 between mile markers 267 and 299.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3907 9737 3948 9706 3927 9662 3861 9708
      3861 9737

$$

Baerg
839 
WGUS73 KTOP 190735
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
235 AM CDT Sun May 19 2019

KSC027-041-061-161-190745-
/O.EXP.KTOP.FF.W.0009.000000T0000Z-190519T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Geary-Riley-Clay-
235 AM CDT Sun May 19 2019

...THE FLASH FLOOD WARNING FOR DICKINSON...WESTERN GEARY...
SOUTHWESTERN RILEY AND EASTERN CLAY COUNTIES WILL EXPIRE AT 245 AM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3907 9737 3948 9706 3927 9662 3861 9708
      3861 9737

$$

Baerg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:36 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 18, 6:36 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Sat May 18 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 343 PM CDT Sat May 18 2019

Convection associated with a lead shortwave over the southern Plains
has slowly diminished this afternoon but not after producing very
strong winds this morning in the Emporia area. Precipitation
production was very efficient despite fairly fast motions and some
rivers are already responding in mainly east central Kansas where
estimated rainfall of near 2 inches fell. Local skies remain fairly
cloudy downstream of the southern Plains convection with temps only
in the 60s but afternoon clearing has ensued in south central Kansas
near the surface low and synoptic stationary boundary where visible
satellite shows some development. Additional elevated storms were
forming near the main upper trough in southeastern Colorado and far
southwestern Kansas.

Guidance remains fairly consistent in destabilization returning to
eastern Kansas late this afternoon and evening with minor mid-level
cooling. This may be able to support some severe weather concern
with convection forming in the next several hours along the
convergence zone to the southwest. Confidence in precip trends over
the next several hours remains low given several ongoing areas of
convection however. Higher confidence exists for scattered showers
and storms later tonight to around sunrise Sunday as the upper
low swings east to northeast across the state with more limited
instability. Will need to keep an eye on short-term rainfall
amounts where recent bands of heavy rain fell but the potential
for widespread flash flooding is too low for a Watch. Clearing
skies and breezy northwest winds should dominate Sunday with
another cool day.

.LONG TERM...(Sunday night through Saturday)
Issued at 343 PM CDT Sat May 18 2019

The area remains under deep subsidence into Sunday night until
the next upper trough makes its way into the central Rockies then
swings northeast to north as a negatively-titled trough Monday night
into Tuesday. There continues to be some model variation in timing
and locations of the highest precip amounts but these are rather
minor given the setup. Deep isentropic upglide over the departing
surface ridge leads to initial precip Monday with the trough axis
approach and passage for a wet Monday night and Tuesday. Widespread
amounts of a few inches still seem likely with locally higher amounts
very likely. Given responses to today's rainfall, flash and river
flooding remains quite possible. Some mainly elevated severe
potential exists around Monday evening, though eastern areas could
have some surface-based storms Tuesday if a break can occur early in
the day.

Pattern becomes quite amplified in the middle to later portions of
the week, particularly if the 12Z ECMWF verifies, with upper trough
over the West and upper high over the Southeast. Although
differences are noticeable in the large scale,  the low-level
baroclinic zone will likely be over the region at least temporarily
and brings additional shower and thunderstorm potential for much of
the period from Wednesday into the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 18 2019

Scattered convective cloud debris in the low MVFR range may
briefly pass terminals, but otherwise VFR prevails initially
before the next round of TSRA is progged to reach KMHK around 02Z
and KTOP/KFOE near 04Z where ceilings fall to MVFR. Occasional
IFR cannot be ruled out with scattered TSRA prevailing through
10Z. As activity clears west to east, fropa shifts weak winds
towards the west northwest above 10 kts sustained. MVFR stratus
gradually scatters to clear conditions during the mid morning
hours.

&&

...Update to aviation forecast discussion...

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Prieto
Hazardous weather outlook, May 18, 10:12 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1012 AM CDT Sat May 18 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-191515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1012 AM CDT Sat May 18 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to increase in coverage from south to
north through the day and more thunderstorms are likely across the
entire area tonight. Some of these storms may be severe with
large hail and damaging winds. A tornado or two is also possible
along and southeast of Interstate 35. Locally heavy rainfall is
also possible which could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Monday night into Tuesday.
Heavy rainfall is likely in these periods which will increase the
flash flooding potential. River flooding may also possible result
Monday night into the middle and later portions of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 18, 9:03 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
903 PM CDT Sat May 18 2019

KSZ035-190230-
Dickinson-
903 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON COUNTY
UNTIL 930 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Abilene, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Manchester and Moonlight.

This includes Interstate 70 between mile markers 277 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9737 3913 9702 3890 9716 3903 9726
      3895 9737
TIME...MOT...LOC 0203Z 196DEG 23KT 3896 9728

JP
Local storm report, May 18, 9:33 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND GST     7 S ABILENE             38.82N 97.21W
05/18/2019  E60 MPH          DICKINSON          KS   EMERGENCY MNGR

&&

SMB
Local storm report, May 18, 9:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             8 N CARLTON             38.80N 97.28W
05/18/2019  E1.00 INCH       DICKINSON          KS   FIRE DEPT/RESCUE

            55 MPH WINDS VERIFIED AND NICKEL HAIL WITH A
            FEW QUARTER SIZED HAIL STONES.

&&

SMB
Local storm report, May 18, 10:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     6 WSW JUNCTION CITY     39.00N 96.93W
05/18/2019  E65 MPH          GEARY              KS   EMERGENCY MNGR

&&

SMB
Special weather statement, May 18, 10:28 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1028 PM CDT Sat May 18 2019

KSZ022-023-036>038-190400-
Wabaunsee-Geary-Pottawatomie-Riley-Morris-
1028 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHEASTERN MORRIS...WESTERN WABAUNSEE AND SOUTH CENTRAL
POTTAWATOMIE COUNTIES UNTIL 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Ogden to 9 miles west of
Volland to 3 miles southeast of Dwight. Movement was east at 35 mph.

This advisory replaces the Severe Thunderstorm Warning for Geary,
Riley, and Morris counties.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms.

Locations impacted include...
Manhattan, Wamego, Alma, Ogden, St. George, Alta Vista, Dwight,
McFarland, Paxico and Volland.

This includes Interstate 70 between mile markers 304 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3925 9634 3911 9615 3882 9611 3879 9662
      3897 9665 3917 9683
TIME...MOT...LOC 0324Z 249DEG 32KT 3915 9678 3900 9657 3881 9654

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:43 PM CDTRiver Flood WarningTOPPottawatomie46 hr
May 18, 8:53 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
May 18, 9:03 PM CDTSpecial Weather StatementTOPDickinson27 min
May 18, 9:17 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris43 min
May 18, 9:51 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley39 min
May 18, 9:57 PM CDTAreal Flood AdvisoryTOPClay, Dickinson4 hr
May 18, 10:28 PM CDTSpecial Weather StatementTOPWabaunsee32 min
May 18, 10:51 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Republic, Washington4 hr
May 18, 11:08 PM CDTSpecial Weather StatementTOPCoffey, Osage, Shawnee, Wabaunsee67 min
May 18, 11:12 PM CDTRiver Flood WarningTOPClay15 days
May 18, 11:43 PM CDTFlash Flood WarningTOPPottawatomie, Riley6 hr
May 18, 11:48 PM CDTRiver Flood WarningTOPDickinson4 days
May 18, 11:56 PM CDTRiver Flood WarningTOPMarshall60 days
May 19, 12:30 AM CDTRiver Flood WarningTOPRiley9 hr
May 19, 12:43 AM CDTAreal Flood AdvisoryTOPJackson, Pottawatomie3 hr
May 19, 12:59 AM CDTRiver Flood WarningTOPCloud10 hr
May 19, 4:17 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more63 hr
May 19, 2:55 PM CDTRiver Flood WarningTOPLyon17 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.